MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS/SBG/IPA MIA OFFSET ADAPTER 40MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS/SBG/IPA MIA OFFSET ADAPTER 40MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 75007308
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/29/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during thr surgery, the sl-plus/sbg/ipa mia offset adapter 40mm was broken.The procedure was resumed, without any delay, using a s+n back-up device.No injury was reported as a consequence of this issue.
 
Event or Problem Description
It was reported that, during thr surgery, the sl-plus/sbg/ipa mia offset adapter 40mm was broken.The male adaptor to the strike handle broke, during use in the patient.The broken handle was removed per usual exchange of broaches, a send handle was used.The procedure was resumed, without any delay, using a s+n back-up device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during total hip replacement surgery, the sl-plus/sbg/ipa mia offset adapter 40mm was broken.The male adaptor to the strike handle broke, during use in the patient.The broken handle was removed per usual exchange of broaches, a send handle was used.No injury was reported as a consequence of this issue.The complaint device was returned for investigation.A visual evaluation of the device was conducted, and it was concluded that the clutch is fractured at the distal end.All fragments were returned.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed 2 additional similar complaints reported for the same batch, and 3 additional similar complaints for the same product number over the past 12 months with similar failure mode.Previous investigations revealed that under specific circumstances, the clutch of the device may fracture while hitting.The root cause is attributed to a design issue.A new design of the device has been released in order to reduce the reoccurrence of this issue.This version of the device will be monitored for similar issues.The performance of the device is nonetheless within the risks, which are anticipated in the risk management documentation of the product.No further escalation is required.Please note that according to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Furthermore, in the instrument sets of smith & nephew orthopaedics ag, there is always at least one backup rasp adapter available.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
SL-PLUS/SBG/IPA MIA OFFSET ADAPTER 40MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19124876
Report Number9613369-2024-00040
Device Sequence Number7722560
Product Code JDI
UDI-Device Identifier07611996074895
UDI-Public07611996074895
Combination Product (Y/N)N
Initial Reporter StateHI
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75007308
Device Lot NumberH62158
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/29/2024
Supplement Date Received by Manufacturer04/19/2024
05/08/2024
Initial Report FDA Received Date04/17/2024
Supplement Report FDA Received Date05/02/2024
05/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/07/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown